Alert archive / North Carolina / Flash Flood Warnings in 1995

Flash Flood Warning 4, NWS Blacksburg, VA

June 2, 1995Alleghany County, Wilkes County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Jun 2, 1995, 2:20 PM EDT for Alleghany County, Wilkes County, North Carolina. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jun 2, 1995, 2:20 PM EDT (18:20 UTC)
Expired
Jun 2, 1995, 5:15 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Alleghany County, NC, Wilkes County, NC

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1995-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1995-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1139 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
497 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRNK 021822
FFWRNK
NCC005-193-022115-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
220 PM EDT FRI JUN 2 1995
 
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  515 PM EDT
FOR THE FOLLOWING COUNTYS...
 
IN NORTHWEST NORTH CAROLINA
 
   ...EASTERN ALLEGHANY COUNTY...WILKES COUNTY
 
FROM EASTERN ALLEGHANY COUNTY TO SOUTHWESTERN WILKES COUNTY...2 TO 3
INCHES OF RAIN HAS FALLEN TODAY. NEW THUNDERSTORM DEVELOPMENT IS MOVING
NORTHEASTWARD INTO WILKES COUNTY...AND WILL ALSO AFFECT EASTERN
ALLEGHANY COUNTY AFTER 230 PM. THESE STORMS WILL DUMP AN ADDITIONAL 1 TO
2 INCHES BETWEEN 220 PM AND 320 PM. THIS WILL LIKELY CAUSE SOME FLASH
FLOODING ALONG CREEKS AND SMALL STREAMS.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.  MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT.  TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
 
JJ/ME

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 9:44 AM EDT, 4 hours 36 minutes earlier.

Area forecast discussion, Jun 2, 9:44 AM EDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
944 AM EDT FRI JUN 2 1995

RECOMMENDATIONS...

ALL...CONSIDERING WHAT JUST WENT THRU GALAX AREA OF SW VA- LOOKS
LIKE ALL TSTMS TODAY CUD HV LOCAALY HVY RAIN- MAY WANT TO ADD THAT
TO ALL ZONES IN MY CWA. OTHERWISE...FCST LOOKS GOOD.

DISCUSSION...
HV NOT HAD MUCH TIME TO LOOK AT ANYTHING. RADAR SHOWED A BAND OF RW
MVG THRU SW VA HAD 1.75 INCH RAIN ON OHP. NO IFLOWS GAGES WERE CLOSE
ENUF TO CATCH IT YET...BUT A CO-OP AT GALAX HAD 1.5...SO THE RADAR
MUST BE CLOSE. I THINK IT WUD BE A GOOD IDEA TO ADD LOCALLY HVY RAIN
TO ALL ZONES TODAY. RIGHT NOW RDU HAS IT JUST IN NRN MTNS &
FOOTHILLS. THE DANGER TODAY OF FF WUD PROB BE ISOLD AMNTS NEAR 1 AND
3 HR GUIDNC. WILL ALSO HV TO WATCH AREAS THAT GOT HVY RAIN LAST NITE
& YESTERDAY SUCH AS WATAUGA CO IN N.C. GILES CO HAD SOME MINOR FF
LAST NITE ALSO.
JJ

In the hours before

Special weather statement, Jun 2, 12:02 PM EDT, 2 hours 18 minutes before
VAZ032-033-043-021730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1202 PM EDT FRI JUN 2 1995

THUNDERSTORMS WITH HEAVY RAINS NOW ENTERING SOUTHERN HENRY COUNTY.
DOPPLER WEATHER RADAR AT 11:55 AM INDICATED THUNDERSTORMS WITH HEAVY
RAINS MOVING INTO THE SOUTHERN PART OF HENRY COUNTY ... NEAR
RIDGEWAY.  THESE STORMS ARE CAPABLE OF PRODUCING RAINFALL IN EXCESS
OF 1.5 INCHES PER HOUR AND MAY CAUSE LOCALIZED FLOODING AND PONDING
OF WATER ON ROADWAYS.  THE STORMS ARE MOVING NORTH AT 25 MILES PER
HOUR AND WILL AFFECT THE REMAINDER OF HENRY... PATRICK AND SOUTHERN
FRANKLIN COUNTIES WITHIN THE NEXT HOUR.

THESE STORMS WILL PRODUCE LIGHTNING AND BRIEF GUSTY WINDS AS THEY
MOVE THROUGH.

MEG
Special weather statement, Jun 2, 12:04 PM EDT, 2 hours 16 minutes before
VAZ032-033-043-021730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1202 PM EDT FRI JUN 2 1995

THUNDERSTORMS WITH HEAVY RAINS NOW ENTERING SOUTHERN HENRY COUNTY.
DOPPLER WEATHER RADAR AT 11:55 AM INDICATED THUNDERSTORMS WITH HEAVY
RAINS MOVING INTO THE SOUTHERN PART OF HENRY COUNTY ... NEAR
RIDGEWAY.  THESE STORMS ARE CAPABLE OF PRODUCING RAINFALL IN EXCESS
OF 1.5 INCHES PER HOUR AND MAY CAUSE LOCALIZED FLOODING AND PONDING
OF WATER ON ROADWAYS.  THE STORMS ARE MOVING NORTH AT 25 MILES PER
HOUR AND WILL AFFECT THE REMAINDER OF HENRY... PATRICK AND SOUTHERN
FRANKLIN COUNTIES WITHIN THE NEXT HOUR.

THESE STORMS WILL PRODUCE LIGHTNING AND BRIEF GUSTY WINDS AS THEY
MOVE THROUGH.

MEG
Special weather statement, Jun 2, 12:05 PM EDT, 2 hours 15 minutes before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006-
018>020-031200-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1205 PM EDT FRI JUN 2 1995

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY
   TONIGHT EAST OF THE BLUE RIDGE...
...FLASH FLOODING IS POSSIBLE THROUGH TONIGHT ACROSS THE ENTIRE
   AREA...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON IN
NORTHWEST NORTH CAROLINA AND IN SOUTHWEST VIRGINIA SOUTHEAST OF THE
BLUE RIDGE.

A VERY MOIST ATMOSPHERE WAS LOCATED ACROSS SOUTHWEST VIRGINIA...
SOUTHEAST WEST VIRGINIA AND NORTHWEST NORTH CAROLINA LATE THIS
MORNING. SOME SUNSHINE THIS AFTERNOON WILL LIKELY RESULT IN THE
ATMOSPHERE BECOMING UNSTABLE...ESPECIALLY SOUTHEAST OF THE BLUE
RIDGE. AS A RESULT...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EARLY TONIGHT SOUTHEAST OF THE BLUE RIDGE WITH THE MAIN THREAT
BEING LARGE HAIL.

THUNDERSTORMS THIS MORNING HAVE RESULTED IN VERY HEAVY RAINFALL IN
SOME LOCALIZED AREAS. ADDITIONAL THUNDERSTORMS THIS AFTERNOON AND
TONIGHT WILL LIKELY PRODUCE HEAVY RAINFALL. THE GROUND IN MANY AREAS
IS NEARLY SATURATED AND AS A RESULT...ADDITIONAL HEAVY RAINFALL WILL
LIKELY RUNOFF INCREASING THE THREAT FOR FLASH FLOODING.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR TONIGHT.

MTE
Special weather statement, Jun 2, 12:06 PM EDT, 2 hours 14 minutes before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006-
018>020-031200-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1205 PM EDT FRI JUN 2 1995

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY
   TONIGHT EAST OF THE BLUE RIDGE...
...FLASH FLOODING IS POSSIBLE THROUGH TONIGHT ACROSS THE ENTIRE
   AREA...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON IN
NORTHWEST NORTH CAROLINA AND IN SOUTHWEST VIRGINIA SOUTHEAST OF THE
BLUE RIDGE.

A VERY MOIST ATMOSPHERE WAS LOCATED ACROSS SOUTHWEST VIRGINIA...
SOUTHEAST WEST VIRGINIA AND NORTHWEST NORTH CAROLINA LATE THIS
MORNING. SOME SUNSHINE THIS AFTERNOON WILL LIKELY RESULT IN THE
ATMOSPHERE BECOMING UNSTABLE...ESPECIALLY SOUTHEAST OF THE BLUE
RIDGE. AS A RESULT...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EARLY TONIGHT SOUTHEAST OF THE BLUE RIDGE WITH THE MAIN THREAT
BEING LARGE HAIL.

THUNDERSTORMS THIS MORNING HAVE RESULTED IN VERY HEAVY RAINFALL IN
SOME LOCALIZED AREAS. ADDITIONAL THUNDERSTORMS THIS AFTERNOON AND
TONIGHT WILL LIKELY PRODUCE HEAVY RAINFALL. THE GROUND IN MANY AREAS
IS NEARLY SATURATED AND AS A RESULT...ADDITIONAL HEAVY RAINFALL WILL
LIKELY RUNOFF INCREASING THE THREAT FOR FLASH FLOODING.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR TONIGHT.

MTE
Special weather statement, Jun 2, 1:28 PM EDT, 52 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-021900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
128 PM EDT FRI JUN 2 1995

...THUNDERSTORMS PRODUCING VERY HEAVY DOWNPOURS ACROSS PARTS OF
NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...AND SOUTHEAST WEST
VIRGINIA...

AT 120 PM DOPPLER WEATHER RADAR SHOWED A BAND OF THUNDERSTORMS WITH
VERY HEAVY RAIN JUST MOVING INTO WESTERN PITTSYLVANNIA COUNTY FROM
NEAR SWANSONVILLE NORTHEAST TO NEAR CHATHAM. ANOTHER BAND OF
THUNDERSTORMS WITH VERY HEAVY RAIN HAD DEVELOPED OVER NORTHWEST
NORTH CAROLINA IN WILKES COUNTY FROM JUST NORTH OF HAYS IN THE
TRAPHILL AND MCGRADY AREAS...EXTENDING NORTHEASTWARD THROUGH
EXTREME EASTERN ALLEGHANY COUNTY...AND THEN ON TO CARROLL COUNTY
IN SOUTHWEST VIRGINIA FROM JUST SOUTH AND EAST OF
GALAX...NORTHEASTWARD TO HILLSVILLE. HEAVY RAIN HAD FALLEN IN THIS
AREA EARLIER THIS MORNING AND CREEKS AND SMALL STREAMS COULD BE NEAR
BANKFULL.

YET ANOTHER BAND OF HEAVY SHOWERS WERE MOVING THROUGH SMYTH AND
TAZEWELL COUNTIES...HEADING TOWARD SOUTHERN WEST VIRGINIA. THESE
SHOULD AFFECT MERCER AND SUMMERS COUNTIES BY 200 PM.

OTHER MORE WIDELY SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO
MOVE ACROSS THE REGION. ANY OF THESE STORMS MAY DUMP LOCALLY HEAVY
RAINFALL. SMALL HAIL AND GUSTY WINDS ARE ALSO POSSIBLE WITH THESE
STORMS. AS ALWAYS...LIGHTNING IS ALSO A DANGER FROM THESE STORMS.

AREA RESIDENTS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND IF
HEAVY RAINS OR FLOODING ARE OBSERVED...BE PREPARED TO MOVE TO
HIGHER GROUND.

JJ/ME
Special weather statement, Jun 2, 1:30 PM EDT, 50 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-021900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
128 PM EDT FRI JUN 2 1995

...THUNDERSTORMS PRODUCING VERY HEAVY DOWNPOURS ACROSS PARTS OF
NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...AND SOUTHEAST WEST
VIRGINIA...

AT 120 PM DOPPLER WEATHER RADAR SHOWED A BAND OF THUNDERSTORMS WITH
VERY HEAVY RAIN JUST MOVING INTO WESTERN PITTSYLVANNIA COUNTY FROM
NEAR SWANSONVILLE NORTHEAST TO NEAR CHATHAM. ANOTHER BAND OF
THUNDERSTORMS WITH VERY HEAVY RAIN HAD DEVELOPED OVER NORTHWEST
NORTH CAROLINA IN WILKES COUNTY FROM JUST NORTH OF HAYS IN THE
TRAPHILL AND MCGRADY AREAS...EXTENDING NORTHEASTWARD THROUGH
EXTREME EASTERN ALLEGHANY COUNTY...AND THEN ON TO CARROLL COUNTY
IN SOUTHWEST VIRGINIA FROM JUST SOUTH AND EAST OF
GALAX...NORTHEASTWARD TO HILLSVILLE. HEAVY RAIN HAD FALLEN IN THIS
AREA EARLIER THIS MORNING AND CREEKS AND SMALL STREAMS COULD BE NEAR
BANKFULL.

YET ANOTHER BAND OF HEAVY SHOWERS WERE MOVING THROUGH SMYTH AND
TAZEWELL COUNTIES...HEADING TOWARD SOUTHERN WEST VIRGINIA. THESE
SHOULD AFFECT MERCER AND SUMMERS COUNTIES BY 200 PM.

OTHER MORE WIDELY SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO
MOVE ACROSS THE REGION. ANY OF THESE STORMS MAY DUMP LOCALLY HEAVY
RAINFALL. SMALL HAIL AND GUSTY WINDS ARE ALSO POSSIBLE WITH THESE
STORMS. AS ALWAYS...LIGHTNING IS ALSO A DANGER FROM THESE STORMS.

AREA RESIDENTS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND IF
HEAVY RAINS OR FLOODING ARE OBSERVED...BE PREPARED TO MOVE TO
HIGHER GROUND.

JJ/ME

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 6:00 PM EDTFlash Flood WarningRNKCaswell, Rockingham2 hr

Nearby

Flash Flood Warnings in North Carolina, 1995Every flash flood warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.